Pennsylvania, 2023

Damaging Wind in Pennsylvania, July 7, 2023

July 7, 2023 · NWS CTP · 1 event in 1 county or zone

Scattered showers and storms developed from the Susquehanna Valley into northeastern Pennsylvania during the afternoon and evening of July 7, 2023. One storm produced a bit of wind damage in upper Dauphin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and storms developed from the Susquehanna Valley into northeastern Pennsylvania during the afternoon and evening of July 7, 2023. One storm produced a bit of wind damage in upper Dauphin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 4:15 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 7, 4:15 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service State College PA
515 PM EDT Fri Jul 7 2023

.SYNOPSIS...
Summertime heat and humidity will continue into the upcoming
weekend with several periods of mainly afternoon and early
evening showers and thunderstorms. Locally heavy rain is
possible across the eastern half of the state with a risk of
flooding/runoff concerns mainly later today and again on
Sunday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A cold front will continue to push slowly east across the CWA
today with slightly falling heights and a broadly diffluent
pattern aloft. Out ahead of the approaching cold front, very
high PWAT values of around 2 inches combined with some periods
of sunshine will help to ramp up CAPE values to between
3000-3500 J/KG from the Central Mtns east through the Susq
Valley. 0-1km EHI values will be LTE 0.5 M2/S2, so the TSRA
variety will be generally pulse with some small scale multicell
clusters forming due to outflow boundary and terrain
interactions.

Convection will continue to ramp up in both areal coverage and
vertical depth through the afternoon. WPC has roughly the
eastern half of the CWA in a Slight Risk for excessive rain this
afternoon/evening. The HREF probability matched mean indicates
pockets of 2" of rain with localized bullseyes perhaps exceeding
3 or 4 inches. Storms will be slow moving in nature and
rainfall rates of 2" inches per hour have already been observed.

Another interesting aspect of today's forecast is the potential
for locally damaging wind gusts. The Storm Prediction Center
placed most of the region in a Marginal risk for damaging winds
with their 8AM update. In the western part of our area, dry air
aloft will contribute to DCAPE values over 1000 J/kg this
afternoon whereas farther east, water-loading from tall storms
could bring down some stronger wind gusts to the surface. As was
the case yesterday, the tallest/strongest storms will be capable
of producing localized areas of strong wind gusts in excess of
50mph.

The combination of heat and humidity will result in heat index
values ranging from the upper 80s to upper 90s. If you have
plans to hit the pool today or do anything outside, make sure to
hydrate and take shelter if you hear thunder!

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Scattered convection should fade with loss of heating and the
cold front's exit stage right tonight. However, a few weak
mid/upper level disturbances embedded in the WSW flow will
maintain the chc for a shower or TSRA over the SE third of
Pennsylvania.

Low temps early Saturday will range from the 50s in Bradford and
other perennial cold spots across the north to the 60s to low
70s elsewhere.

Slightly cooler conditions and a deep layer of drier air will
filter into the region Sat afternoon and evening leading to a
minimal chc for precip across the Central and NW part of the CWA
with higher POPS across the Lower Susquehanna Valley and
Western Poconos. Latest hires guidance shows the sfc front
stalling near or just east of the Susquehanna Valley on
Saturday. As a result, there will be a large PW gradient across
the CWA. The NAM 3km valid 18z Sat shows PW values ranging from
1.75 inches in the lower Susq to less than 0.75 inches in Warren
county, with values slowly increasing later in the day.
Therefore we lowered PoPs to less than 20 percent in the NW, but
maintained Chc showers and thunder in the SE. With the nearly
stationary boundary and progged storm motion near 10 kts, there
could be some isolated areas in the Lower Susq that see 1 inch
or so of rainfall in a 1 to 2 hour span.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The focus by late in the weekend turns to a developing surface
low over the Ohio Valley. Recent model runs have shown the low
tracking slightly farther to the northeast, which has resulted
in the area expecting the highest rainfall totals shifting east
as well. Latest ensemble plumes indicate most likely rainfall
between 0.5 and 1.5 inches on Sunday and Sunday night, with
locally higher amounts possible. The most vulnerable areas to
flooding will be those locations that receive(d) heavy rainfall
Thursday through Saturday. It would take more than 2 inches of
rain in a short period of time to create flooding in many
locations, but locations that have received heavy rainfall
recently are much more vulnerable.

Lingering showers appear possible Monday with the passage of
the associated shortwave, then rising heights favor fair and
seasonable conditions Tuesday, although a shower or
thunderstorms cannot be ruled out in the afternoon (mainly in
the east). The end of the period will be characterized by an
upper trough that develops over the Great Lakes. Showers
associated with this feature and the associated cold front
arrive by Wednesday PM or Thursday. 7-day rainfall forecast
totals from WPC exceed 3 inches across eastern PA with greater
than 1 inch across the rest of the CWA. This should help put a
dent into ongoing drought conditions across the Commonwealth.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
We will continue to see scattered TSRA along and ahead of a weak
cold front that is crossing central PA this evening. The Susq
Valley terminals should experience at least some brief
restrictions btwn 21-24Z. Brief heavy downpours and gusty winds
are possible at those terminals.

TEMPO BKN MVFR cigs are possible at JST behind the front this
evening. Showers may linger past 00z across the eastern 1/3 of
the airspace. After that, guidance continues to favor
fog/stratus restrictions overnight for locations.

Outlook...

Sat...Sub-VFR poss in sct t-storms eastern 1/3. Fog psbl Sat
night. VFR western 2/3.

Sun...Sub-VFR likely in rain and t-storms.

Mon...Chance of showers and t-storms.

Tue...VFR/no sig wx.

Wed...Mainly VFR. Chance of SHRA late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Colbert/Bauco
AVIATION...Evanego/Colbert
Hazardous weather outlook, Jul 7, 10:52 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1152 AM EDT Fri Jul 7 2023

PAZ004-005-081600-
Warren-McKean-
1152 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another few rounds of showers and thunderstorms will occur over the
weekend. Locally heavy rain could lead to minor flooding of poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-027-028-037-041-042-045-046-049>053-056>059-063>066-
081600-
Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1152 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong thunderstorms are possible this afternoon and
evening as a weak cold front pushes east across Pennsylvania.
Localized damaging wind gusts are possible with the strongest storms.

These storms will also be capable of producing locally heavy rain
with rainfall rates of up to 2 inches per hour. Flash flooding is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another few rounds of showers and thunderstorms will occur over the
weekend, especially across the Susquehanna Valley and locations to
the East. Locally heavy rain of 1 to 2 inches per hour and gusty
winds could occur in some places.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010-011-017-024>026-033>036-081600-
Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-Franklin-
1152 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong thunderstorms are possible this afternoon and
evening as a weak cold front pushes east across Pennsylvania.
Localized damaging wind gusts are possible with the strongest storms.

These storms will also be capable of producing locally heavy rain
and isolated urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another few rounds of showers and thunderstorms will occur over the
weekend, especially across the Susquehanna Valley and locations to
the East. Locally heavy rain of 1 to 2 inches per hour and gusty
winds could occur in some places.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 7, 3:27 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT Fri Jul 7 2023

PAZ042-072115-
Sullivan PA-
427 PM EDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SULLIVAN COUNTY THROUGH
515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Wyalusing, moving northwest at 5 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail. Very heavy
         rainfall will accompany this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Dushore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 7624 4136 7629 4132 7639 4148 7651
      4156 7636 4154 7623
TIME...MOT...LOC 2025Z 128DEG 5KT 4143 7639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Jul 7, 3:34 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
434 PM EDT Fri Jul 7 2023

PAZ063>065-072115-
York PA-Adams PA-Cumberland PA-
434 PM EDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT ADAMS...SOUTHWESTERN YORK AND
SOUTH CENTRAL CUMBERLAND COUNTIES THROUGH 515 PM EDT...

At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Carlisle to Gettysburg to
near Thurmont. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Hanover, Weigelstown, Gettysburg, Parkville, Hampton, Shiloh, West
York, Littlestown, Carroll Valley, Codorus, McSherrystown, Lake
Meade, Spring Grove, Dover, Pennville, Bonneauville, New Oxford, East
Berlin, Lake Heritage and Cashtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 7746 3982 7737 4009 7732 4004 7673
      3972 7690 3972 7746
TIME...MOT...LOC 2034Z 256DEG 21KT 4007 7711 3981 7727 3957 7750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gartner
Special weather statement, Jul 7, 3:35 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
435 PM EDT Fri Jul 7 2023

PAZ052-053-058-072100-
Columbia PA-Northumberland PA-Schuylkill PA-
435 PM EDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SCHUYLKILL...EAST
CENTRAL NORTHUMBERLAND AND SOUTHEASTERN COLUMBIA COUNTIES THROUGH 500
PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm just
south of Bloomsburg, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Mount Carmel, Frackville, Kulpmont, Ashland, Girardville, Englewood,
Aristes, Fountain Springs, Numidia, Wilburton Number One, Locustdale,
Slabtown, Wilburton Number Two, Shumans, Knoebels Grove, Ringtown,
Gilberton, Marion Heights and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 7624 4080 7653 4092 7650 4102 7623
      4095 7621
TIME...MOT...LOC 2033Z 247DEG 11KT 4090 7645

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 7, 4:07 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
507 PM EDT Fri Jul 7 2023

PAZ056-057-063-072130-
Perry PA-Cumberland PA-Dauphin PA-
507 PM EDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAUPHIN...EAST CENTRAL
PERRY AND NORTHEASTERN CUMBERLAND COUNTIES THROUGH 530 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enola, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Harrisburg, Colonial Park, Progress, Camp Hill, New Cumberland,
Linglestown, Enola, Lemoyne, Hummelstown, Paxtonia, Rutherford,
Skyline View, Lawnton, Wormleysburg, Penbrook, Marysville, Paxtang,
West Fairview, Rockville and Dauphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4032 7707 4043 7678 4026 7671 4023 7697
TIME...MOT...LOC 2107Z 254DEG 17KT 4031 7697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 7, 4:45 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Fri Jul 7 2023

PAZ056-057-059-063-065-066-072230-
Perry PA-York PA-Lancaster PA-Cumberland PA-Lebanon PA-Dauphin PA-
545 PM EDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LANCASTER...
DAUPHIN...CENTRAL YORK...EAST CENTRAL PERRY...NORTHEASTERN CUMBERLAND
AND LEBANON COUNTIES THROUGH 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camp Hill, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Harrisburg, Lebanon, Lower Allen, Hershey, Colonial Park,
Elizabethtown, Columbia, Progress, Mechanicsburg, Middletown,
Millersville, Camp Hill, Mount Joy, Palmyra, New Cumberland,
Linglestown, Enola, Steelton, Manheim and Annville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 7704 4021 7711 4045 7705 4050 7644
      4041 7630 3991 7639
TIME...MOT...LOC 2145Z 256DEG 49KT 4023 7693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gartner
Special weather statement, Jul 7, 5:13 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
613 PM EDT Fri Jul 7 2023

PAZ028-050-052-056-057-072245-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
613 PM EDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NORTHUMBERLAND...
NORTHERN DAUPHIN...NORTHEASTERN JUNIATA...SOUTHEASTERN SNYDER AND
NORTHEASTERN PERRY COUNTIES THROUGH 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Selinsgrove to 16 miles south of Sunbury
to 21 miles south of Mifflinburg. Movement was southeast at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millersburg, Lykens, Elizabethville, Williamstown, Port Trevorton,
Meiserville, Urban, Liverpool, Wiconisco, Gratz, Dalmatia,
Berrysburg, Herndon, Pillow and Enders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4048 7666 4047 7684 4061 7711 4069 7698
      4075 7686 4056 7654
TIME...MOT...LOC 2212Z 309DEG 17KT 4071 7686 4064 7691 4062 7700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DeVoir

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
July 7, 5:49 PM EST
Where
Dauphin County, 3.8 mi SSW of Elizabethville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.500, -76.850

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto Rutter Road near Enders.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106771.